Michigan, 2007

Hail and Damaging Winds in Michigan, July 18, 2007

July 18, 2007 · NWS DTX · 22 events in 6 counties and zones

A very unstable airmass coupled with a stalled out front was enough to fuel the development of two extremely intense thunderstorms. One of the storms managed to go from Mount Pleasant all the way to eastern Oakland County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$207,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A very unstable airmass coupled with a stalled out front was enough to fuel the development of two extremely intense thunderstorms. One of the storms managed to go from Mount Pleasant all the way to eastern Oakland County. The storm in Midland County became so intense that it prompted the issuance of a Tornado Warning. National Weather Service field surveys identified damages consistent with intense straight-line winds associated with thunderstorm downbursts. The Sanford area was hardest hit with many homes suffering damages from falling trees. Many local businesses in Sanford and Midland implemented tornado safety plans, moving customers to designated shelter areas. St Charles in Saginaw County was another area hit hard from downburst winds approaching 80 MPH. Total damages from the entire event approached nearly a quarter of a million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 18, 2:46 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 18, 2:46 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
346 PM EDT WED JUL 18 2007

.SHORT TERM...TONIGHT

ATMOSPHERE ACROSS SOUTHEAST MICHIGAN QUITE UNSTABLE THIS AFTERNOON
WITH CAPES AROUND 2K JOULES AND LIS DOWN TO MINUS 5.  SHOWERS AND
THUNDERSTORMS HAVE BEEN INCREASING IN COVERAGE AND INTENSITY THIS
AFTERNOON...MAINLY NORTH OF M59.  THIS AREA IS ON THE NORTH SIDE OF
AN ELONGATED SHORTWAVE THAT HAS BEEN MOVING ACROSS LOWER MICHIGAN
DURING THE AFTERNOON. APPEARS THERE WAS ENOUGH SUBSIDENCE ON THE
SOUTH SIDE OF IT TO KEEP CONVECTION AT BAY MOST OF THE AFTERNOON
SOUTH OF M59.  THIS WAVE WILL EXIT THE AREA DURING THE EVENING AND
WITH THE LOSS OF DAYTIME HEATING...CONVECTION SHOULD DISSIPATE.
HOWEVER...WEAK SURFACE BOUNDARY REMAINS STATIONARY ACROSS SOUTHERN
LOWER MICHIGAN AND WITH ATMOSPHERE REMAINING UNSTABLE...ANY LITTLE
MID LEVEL DISTURBANCE OR SURFACE BOUNDARY CONVERGENCE COULD CONTINUE SHOWER
AND THUNDERSTORM ACTIVITY.  WILL CARRY SCATTERED SHOWERS AND
THUNDERSTORM THROUGH THE EVENING AND INTO THE NIGHT.

VERY POTENT MID LEVEL TROUGH OVER CANADA IS PUSHING SOUTHWARD INTO THE
GREAT LAKES LATE TONIGHT INTO THURSDAY.  THIS WILL SPIN UP WAVES
ALONG THE STATIONARY BOUNDARY OVER THE UPPER MIDWEST.  MODELS BEEN
HAVING A SOMEWHAT DIFFICULT  TIME WITH TIMING STRENGTH AND POSITION
WITH MCSS.  MODELS INDICATE A COUPLE OF THEM TRACKING ACROSS THE
GREAT LAKES WITH THE GFS THE MOST ROBUST COMING RIGHT ACROSS LOWER
MICHIGAN TOWARD DAY BREAK WHILE NAM A BIT FURTHER SOUTH AND AFTER
12Z. THOUGH THE NAM CURRENTLY HAS A BETTER HANDLE ON THE MCS
DEVELOPING OVER SOUTHERN MINNESOTA AS OPPOSE TO THE GFS...WILL STILL
BRING IN LIKELY POPS TOWARDS DAYBREAK TO ACCOUNT FOR VARIABILITY IN
TIMING AND POSITION OF THESE FEATURES.

IT WILL BE A WARM AND MUGGY NIGHT TONIGHT AS LOWS WILL DROP MAINLY
IN THE UPPER 60S TO AROUND 70 AS DEWPOINTS REMAIN HIGH.

&&

.LONG TERM...THURSDAY THROUGH WEDNESDAY

THE LATEST WATER VAPOR LOOP SHOWS A STRONG MID LEVEL WAVE ROTATING
INTO NORTHWEST ONTARIO. THIS WAVE HAS A GOOD COLD CORE ALOFT
ASSOCIATED WITH IT...WITH A 12Z 500MB TEMP OF -23C AT CHURCHILL,
MANITOBA. THIS WAVE IS FORECAST TO MOVE INTO NORTHERN LOWER MI THURS
AFTERNOON. IMPRESSIVE MID LEVEL HEIGHT FALLS AND GOOD UPPER LEVEL
JET DYNAMICS WILL OVERSPREAD SE MI THURSDAY MORNING AND PERSIST INTO
THE EARLY AFTERNOON.

ANTICIPATE QUITE A BIT OF CONVECTION BY EARLY THURS MORNING ALONG AN
AXIS FROM IOWA TO THE SOUTHERN GREAT LAKES/NORTHERN OHIO VALLEY AS
NUMEROUS SHORT WAVES INTERACT WITH STRONG LOW LEVEL MOISTURE
CONVERGENCE IN THIS REGION. HAVE SOME CONCERN THAT THE STRONGEST
CONVECTION AND HENCE BEST PRECIP CHANCES WILL PASS SOUTH OF THE
STATE. HOWEVER...GIVEN THE DEGREE OF LARGE SCALE FORCING AND WITH
SUFFICIENT MOISTURE ALREADY IN PLACE OVER SOUTHERN MI...PLAN TO
INCREASE POPS ACROSS THE FORECAST AREA ON THURSDAY. PRECIPITABLE
WATER VALUES ARE ACTUALLY FORECAST TO APPROACH 2.0 INCHES BY EARLY
THURS AFTERNOON...SO SOME OF THE PRECIP WILL HAVE THE POTENTIAL TO
PRODUCE HEAVY RAINFALL. THE LATEST DAY2 CONVECTIVE OUTLOOK STILL
PLACES THE SLIGHT RISK FOR SEVERE WEATHER JUST SOUTH OF THE FORECAST
AREA...WITHIN THE REGION OF HIGHER INSTABILITY. SO DESPITE THE
STRONG WIND FIELDS AND GOOD LARGE SCALE FORCING...LACK OF SUFFICIENT
INSTABILITY DUE TO THE EXPECTED CLOUDS AND PRECIP SHOULD LIMIT
SEVERE THREAT ON THURSDAY.

THE UPPER WAVE AND COLD CORE ALOFT IS FORECAST TO ROTATE ACROSS LAKE
HURON THURS EVENING. STRONG MID LEVEL DRYING AND SUBSIDENCE WILL
OVERSPREAD SE MI FROM LATE AFTERNOON INTO THE EVENING...DIMINISHING
THE CHANCES FOR CONVECTION. WILL HOLD ONTO JUST A LOW CHANCE FOR
THUNDERSTORMS ACROSS LAKE HURON AND THE THUMB REGION THURS EVENING
WHERE THE COLDEST MID LEVEL TEMPS WILL PASS THROUGH...RESULTING IN
FAIRLY STEEP MID LEVEL LAPSE RATES. THE NAM SOLUTION IS A BIT
STRONGER AND SLOWER IN LIFTING THE WAVE ACROSS THE EASTERN GREAT
LAKES THURS NIGHT INTO FRI MORNING IN COMPARISON TO THE REST OF THE
12Z MODEL SUITE. IN LIGHT OF RECENT TRENDS...WILL LEAN TOWARD THE
FASTER SOLUTIONS. HOWEVER...DO LIKE THE NAM AND UKMET SURFACE
FEATURES WHICH SHOW MORE DEEPENING TO THE ASSOCIATED SURFACE LOW
MOVING INTO UPSTATE NEW YORK BY FRIDAY MORNING...GIVEN THE FAIRLY
STRONG UPPER JET COUPLING. THIS WILL RESULT IN A LITTLE STRONGER LOW
LEVEL COLD AIR ADVECTION OVER SE MI...WITH 925MB TEMPS FORECAST TO
FALL TO +9C BY FRIDAY MORNING.

COOL DRY CANADIAN AIR WILL OVERSPREAD THE FORECAST AREA FRIDAY INTO
SATURDAY...WITH TEMPS AVERAGING BELOW NORMAL. DAYTIME HIGHS ON
FRIDAY WILL ONLY RANGE FROM THE UPPER 60S/LOWER 70S...WHILE MIN
TEMPS BOTH FRI AND SAT NIGHT MAY DROP INTO THE 40S OUTSIDE OF THE
URBAN HEAT ISLAND. THE UPPER TROUGH IS STILL FORECAST BY THE 12Z
MODEL SUITE TO DEVELOP INTO A CLOSED CIRCULATION OVER THE WEEKEND.
THERE IS STILL HOWEVER SOME DISAGREEMENT AS TO IF THIS CIRCULATION
WILL RETROGRADE INTO THE EASTERN GREAT LAKES OR REMAIN ALONG THE
EAST COAST. THE 12Z CANADIAN/GFS/UKMET HOLD THIS FEATURE OVER NEW
ENGLAND/EASTERN SEABOARD...WHILE THE ECMWF CONTINUES TO BRING THE
LOW INTO THE EASTERN GREAT LAKES BY EARLY NEXT WEEK. THESE
DIFFERENCES WILL AFFECT HOW QUICKLY TEMPS WILL MODERATE. AT THIS
POINT...MADE LITTLE CHANGES TO THE GOING FORECAST WHICH HAS A MORE
GRADUAL MODERATION IN TEMPS HEADING INTO NEXT WEEK THAN WOULD BE
INDICATED BY THE GFS SOLUTION.

&&

.MARINE...

A STRONG MID LEVEL WAVE WILL MOVE ACROSS LAKE HURON THURSDAY
EVENING. THERE IS A CHANCE OF THUNDERSTORMS THROUGH THURS
EVENING...ASSOCIATED WITH THIS FEATURE. THE BETTER CHANCES FOR
THUNDERSTORMS WILL RESIDE OVER LAKES ST CLAIR AND ERIE...CLOSER TO
THE SURFACE BOUNDARY. A STRENGTHENING SURFACE LOW WILL MOVE ACROSS
THE EASTERN GREAT LAKES THURSDAY NIGHT. AN INCREASING NORTHWESTERLY
PRESSURE GRADIENT ALONG WITH STRONG LOW LEVEL COLD AIR ADVECTION FOR
LATE JULY STANDARDS WILL RESULT IN GALE FORCE WINDS ON LAKE HURON
THURS NIGHT INTO FRI MORNING...WITH SMALL CRAFT ADVISORY CONDITIONS
EXPECTED ON THE NEARSHORE WATERS.

&&

.PREV DISCUSSION...ISSUED 150 PM EDT WED JUL 18 2007

AVIATION...
BROAD WEAK SURFACE FRONT WILL REMAIN ACROSS SOUTHERN LOWER MICHIGAN
THROUGH TAF PERIOD.  ATMOSPHERE THIS AFTERNOON IS UNSTABLE WITH ON
GOING CONVECTION STRETCHING FROM NEAR FNT TO LAKE ST CLAIR. WEAK MID
LEVEL DISTURBANCE MOVING SOUTHEAST ACROSS SOUTHERN LOWER MICHIGAN
WILL HELP CONTINUE THE DEVELOPMENT OF CONVECTION ACROSS THE ENTIRE
AREA THIS AFTERNOON AND EVENING BEFORE DISSIPATING WITH LOSS OF
DAYTIME HEATING.  CONVECTION WILL BE SCATTERED AND EXPECT ONLY MVFR
CONDITIONS WITH HEAVIEST OF STORMS.

WILL SEE A BREAK IN PRECIPITATION BEFORE NEXT ROUND COMES THROUGH
FROM ABOUT 10Z-18Z ASSOCIATED WITH SURFACE AND MID LEVEL WAVE.  THIS
SHOULD BE MORE ORGANIZED AND WIDESPREAD WITH CEILING AT OR ABOVE 3K
FT AND VISIBILITIES GENERALLY IN THE 3 TO 5 MILE RANGE WITH FOG AND
RAIN AROUND THE 12Z TIME FRAME.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...DRC
LONG TERM....CONSIDINE
MARINE.......CONSIDINE
AVIATION.....DRC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 18, 3:22 PM EST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
422 PM EDT WED JUL 18 2007

MIZ047>049-053>055-060>063-068>070-075-076-082-083-192030-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
422 PM EDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING THROUGH TONIGHT OVER
THE ENTIRE AREA. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH
THESE STORMS. PRIMARY HAZARD ASSOCIATED WITH THE STRONGEST STORMS WILL
BE HEAVY DOWNPOURS...THREE QUARTER INCH HAIL AND WIND GUSTS TO 60
MPH. STORMS SHOULD DECREASE IN COVERAGE SHORTLY AFTER SUNSET.
MOVEMENT OF STORMS WILL BE TO THE EAST AT ABOUT 15 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NUMEROUS TO WIDESPREAD THUNDERSTORMS ARE EXPECTED THURSDAY MORNING
AND AFTERNOON AS A COLD FRONT MOVES ACROSS THE REGION. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME. HOWEVER...THERE IS THE
POTENTIAL FOR INTENSE RAINFALL OUT OF SOME OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-192030-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
422 PM EDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING THROUGH TONIGHT OVER
THE ENTIRE AREA. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH
THESE STORMS. PRIMARY HAZARD ASSOCIATED WITH THE STRONGEST STORMS WILL
BE HEAVY DOWNPOURS...THREE QUARTER INCH HAIL AND WIND GUSTS TO 60
MPH. STORMS SHOULD DECREASE IN COVERAGE SHORTLY AFTER SUNSET.
MOVEMENT OF STORMS WILL BE TO THE EAST AT ABOUT 15 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NUMEROUS TO WIDESPREAD THUNDERSTORMS ARE EXPECTED THURSDAY MORNING
AND AFTERNOON AS A COLD FRONT MOVES ACROSS THE REGION. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME. HOWEVER...THERE IS THE
POTENTIAL FOR INTENSE RAINFALL OUT OF SOME OF THESE STORMS.

GALE FORCE WINDS ARE POSSIBLE ON LAKE HURON THURSDAY NIGHT THROUGH
EARLY FRIDAY MORNING...WITH SMALL CRAFT ADVISORY CONDITIONS
POSSIBLE ON THE NEARSHORE WATERS.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

CONSIDINE/DRC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Grand Rapids radar (KGRR), 128 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 7 hail, 1 lightning. Local standard time, as filed.

Hail, Midland

When
July 18, 4:20 PM EST
Where
Midland County, Sanford
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.670, -84.380

Hail, Midland

When
July 18, 4:20 PM EST
Where
Midland County, Edenville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.800, -84.380

Thunderstorm Wind, Midland

When
July 18, 4:28 PM EST
Where
Midland County, 3 mi N of Sanford
Measured
70 kt (81 mph) estimated gust
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
43.713, -84.380

A National Weather Service field survey confirmed that straight line winds as high as 80 MPH blew down numerous large trees, including 10 huge oak trees on M-30 near Dague Road. These trees caused significant damages after falling on one family's home, pole barn, car and truck. Total damages were estimated at $60K.

Thunderstorm Wind, Midland

When
July 18, 4:30 PM EST
Where
Midland County, 1 mi NW of Sanford
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
43.680, -84.394

A National Weather Service field survey confirmed that straight line winds as high as 70 MPH blew down numerous large trees. At least 10 homes on Peterson Drive suffered damage from falling trees, some suffering heavy damage. Total damages to the homes were estimated at roughly $75K.

Hail, Midland

When
July 18, 4:35 PM EST
Where
Midland County, Sanford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.670, -84.380

Hail, Midland

When
July 18, 4:43 PM EST
Where
Midland County, Midland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.620, -84.230

Thunderstorm Wind, Midland

When
July 18, 4:43 PM EST
Where
Midland County, Midland
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.620, -84.230

Law enforcement reported a tree down on the northwest side of Midland.

Hail, Midland

When
July 18, 4:45 PM EST
Where
Midland County, Midland
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.620, -84.230

Hail, Midland

When
July 18, 4:48 PM EST
Where
Midland County, Midland
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
43.620, -84.230

Thunderstorm Wind, Saginaw

When
July 18, 5:14 PM EST
Where
Saginaw County, 2.5 mi SSW of Marion Spgs
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.197, -84.349

Law enforcement reported several large trees down on Harris Road near Meridian Road in Chapin Township. A few homes suffered minor damages.

Thunderstorm Wind, Saginaw

When
July 18, 5:14 PM EST
Where
Saginaw County, Brant
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.250, -84.230

Law enforcement reported trees down on power lines.

Thunderstorm Wind, Shiawassee

When
July 18, 5:44 PM EST
Where
Shiawassee County, 1 mi SW of New Lothrop
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.110, -83.984

A National Weather Service field survey confirmed that straight line winds blew down a large tree and many large tree branches.

Thunderstorm Wind, Saginaw

When
July 18, 5:48 PM EST
Where
Saginaw County, Bridgeport
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.370, -83.900

Law enforcement reported a tree down in Bridgeport.

Thunderstorm Wind, Genesee

When
July 18, 5:56 PM EST
Where
Genesee County, Flushing
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.070, -83.830

Law enforcement reported several tree branches 6 inches in diameter down.

Thunderstorm Wind, Genesee

When
July 18, 6:00 PM EST
Where
Genesee County, 2 mi N of Swartz Creek
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.979, -83.820

Law enforcement reported several large trees down.

Thunderstorm Wind, Genesee

When
July 18, 6:01 PM EST
Where
Genesee County, 3 mi E of Flushing
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.070, -83.771

A trained spotter reported large limbs down.

Thunderstorm Wind, Genesee

When
July 18, 6:41 PM EST
Where
Genesee County, Flint
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.030, -83.680

A trained spotter reported a large tree down.

Thunderstorm Wind, Lapeer

When
July 18, 6:45 PM EST
Where
Lapeer County, Hadley
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.950, -83.400

A trained spotter reported a large tree down and estimated the wind gusts at 60 MPH.

Thunderstorm Wind, Saginaw

When
July 18, 7:06 PM EST
Where
Saginaw County, Merrill
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.400, -84.330

A trained spotter reported a large tree down.

Hail, Oakland

When
July 18, 7:20 PM EST
Where
Oakland County, Lake Orion
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.780, -83.230

Lightning, Saginaw

When
July 18, 7:20 PM EST
Where
Saginaw County, Hemlock
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.420, -84.230

Law enforcement reported a house struck by lightning.

Thunderstorm Wind, Saginaw

When
July 18, 7:36 PM EST
Where
Saginaw County, 3 mi N of St Charles
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
43.343, -84.150

A National Weather Service field survey confirmed that 70 to 80 MPH straight line winds blew down numerous large trees. Several homes were damaged from the falling trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50638, 50639, 50660, 50643, 50640, 50657, 50661, 50658, 50659, 50644, 50645, 50646, 50647, 50648, 50649, 50650, 50651, 50652, 50653, 50641, 50642, 50654.